Alert archive / Alabama / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Tallahassee, FL

March 8, 1998Coffee County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Mar 8, 1998, 12:15 PM CST for Coffee County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 12:15 PM CST (18:15 UTC)
Expired
Mar 8, 1998, 6:00 PM CST
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Coffee County, AL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 650 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
650 m²/s²
0-3 km storm-relative helicity
709 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 081814
FFWTLH
ALC031-090005-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
115 PM EST SUN MAR 8 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM CST (700 PM EST)
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN ALABAMA

   ...COFFEE COUNTY

THE LEVEE FOR THE PEA RIVER IN THE TOWN OF ELBA HAS BROKEN AND
WATERS HAVE BEEN FLOODING THE TOWN OF ELBA. REPORTS FROM EMERGENCY
MAMAGEMENT OFFICIALS IN THE COUNTY INDICATE THAT WATER LEVELS HAVE
REACHED SIX FEET IN THE TOWN OF ELBA. RESIDENTS OF THE TOWN ARE
BEING EVACUATED BY HELICOPTERS FROM FORT RUCKER MILITARY BASE.
SINCE THE LEVEE HAS BEEN BREACHED...FLOOD WATERS WILL SPREAD OUT
ALONG AREAS DOWNSTREAM FROM ELBA...AND RESIDENTS IN AREAS OF
SOUTHERN COFFEE COUNTY SHOULD BE ON ALERT FOR RISING WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES
A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 9:00 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 8, 9:00 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EST SUN MAR 8 1998

CONVECTION GREATLY DECREASED OVER PAST 2 HRS...ALTHOUGH SW GA AND
BIG BEND AREA STILL UNDER TORNADO WATCH THROUGH MOST OF THE
AFTERNOON.  SPC MDT RISK LOOKS REASONABLE AS INSTABILITY WILL
CONTINUE TO INCREASE.  HOWEVER...BOUNDARY LAYER WINDS ARE FORECAST
TO VEER TO WLY BY MON MORN.  THIS MAY HELP TO DIMINISH SVR THREAT.
FLOOD WATCHES REMAIN IN EFFECT ACROSS THE AREA TODAY...WITH SOME
LOCATIONS REPORTING NEARLY 8 INCHES OF RAIN FROM 6-12Z.
CONSEQUENTLY HAVE ALREADY EXPERIENCED SOME FLOODING...MINOR DAM
BREAKS...AND SOME EVACUATIONS.  EXPECT THIS TO GET WORSE AS RAIN
CONTINUES.

NO 00Z ETA AVAILABLE...BUT LOOKS LIKE OOZ NGM DIGS UPPER CENTER
FARTHER SOUTH AND EAST BEFORE LIFTING OUT.  THIS IS CONSISTENT WITH
OCCURRENCE OF SVR WX OUTBREAK LAST NIGHT AND THIS MORNING.  STRONG
UPPER JET SHOULD MOVE THE SYSTEM OUT QUICKLY.  COLD FRONT SHOULD BE
AT THE WRN EDGE OF FA JUST AFTER 18Z WITH HINT OF FOLLOWING TROF
EARLY MON MORN.  AS THIS FRONT APPROACHES... MAY BE SOME POTENTIAL
FOR REDEVELOPMENT WITH FRONTAL PASSAGE OR WITH POSSIBLE PRE-FRONTAL
TROF.  HIGH POPS TODAY EVERYWHERE DRY MONDAY.  NGM MOS LOOKS PRETTY
GOOD WITH LOW 70S SUN AND NEAR 50 MON MORN.

16

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 5:29 AM CSTSevere Thunderstorm WarningTAECoffee, Geneva46 min
Mar 8, 9:48 AM CSTSevere Thunderstorm WarningTAEDale47 min
Mar 8, 10:24 AM CSTSevere Thunderstorm WarningTAEHouston31 min

Nearby

Flash Flood Warnings in Alabama, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.